Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Glasgow, MT

September 13, 2009Dawson County, Prairie County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Sep 13, 2009, 8:53 PM MDT for Dawson County, Prairie County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2009, 8:53 PM MDT (02:53 UTC)
Expired
Sep 13, 2009, 10:00 PM MDT
In force
67 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Dawson County, MT, Prairie County, MT

The radar

The Glasgow radar (KGGW), 169 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 2:35 PM MDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:56 PM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Sep 13, 2:56 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MDT SUN SEP 13 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
AN UPPER LOW IS BEING DRIVEN NORTHWARD ACROSS CENTRAL MONTANA THIS
AFTERNOON BY STRENGTHENING SOUTHERLY FLOW OVER THE GREAT BASIN
AHEAD OF A DIGGING PACIFIC TROUGH. MID-LEVEL LAPSE RATES WILL
STEEPEN THIS AFTERNOON WITH THE APPROACH OF THE UPPER LEVEL COLD
POOL. MEANWHILE...AN UPPER JET WILL ROUND THE BASE OF THE UPPER
LOW. THIS WILL INDUCE LARGE SCALE VERTICAL ASCENT AND DRIVE
INCREASING SOUTHERLY WIND SPEEDS ALOFT. THIS COMBINED WITH STRONG
LOW-LEVEL SOUTHEASTERLIES WILL RESULT IN A DECENT AMOUNT OF SHEAR.
THE NET RESULT WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING...WITH THE GREATEST THREAT ACROSS
THE CENTRAL AND SOUTHEAST ZONES. ONE INHIBITING FACTOR WILL BE A
STUBBORN CAP THAT WILL LIKELY HAVE TO BE OVERCOME BY INCREASING
LARGE SCALE VERTICAL ASCENT.

THE SEVERE THREAT WILL DIMINISH LATER THIS EVENING WITH GENERAL
SHOWERS AND THUNDERSTORMS LIFTING NORTH INTO SASKATCHEWAN BY MONDAY
MORNING. LOW CLOUDS COULD LINGER ACROSS THE NORTH AND EAST MONDAY
MORNING...BUT QUICKLY DISSIPATE WITH SUNSHINE PREVAILING.
TEMPERATURE WILL WARM WELL INTO THE 80S WITH RAPIDLY RISING
1000-500MB THICKNESS VALUES.

DRY AND CLEAR CONDITIONS WILL PREVAIL MONDAY NIGHT AND TUESDAY AS
AN UPPER LEVEL RIDGE BUILDS OVERHEAD. COLD AIR DRAINAGE WILL
RESULT IN SOME COOL MORNING LOWS TUESDAY MORNING IN LOW-LYING
AREAS...BUT TEMPERATURES WILL WARM VERY QUICKLY RISING TO NEAR 90
BY AFTERNOON. OF NOTE THE RECORD AT GLASGOW ON TUESDAY THE 15TH IS
91 DEGREES. AJZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
SIGNIFICANT DISAGREEMENT APPEARS IN THE 12Z RUNS OF THE GFS AND THE EC.
THE UPPER LOW THAT TRAVERSES THE RIDGE IN THE EC GETS CAUGHT IN
THE UPPER LEVEL FLOW AND IS EJECTED EAST. THE GFS SHOWS THE UPPER
LOW KICKING SOUTH INTO THE CENTRAL PLAINS AND STICKING IN PLACE IN
WEAK UPPER LEVEL FLOW. THIS RUN OF THE GFS IS QUITE DIFFERENT THAN
THE PREVIOUS RUN WHEREAS THE EC REMAINS CONSISTENT SO THE EC
APPEARS TO BE THE BETTER SOLUTION.

THE GOING FORECAST LOOKS GOOD AND ONLY ADJUSTMENTS WERE MADE FOR
MIN TEMPERATURE AND WINDS TO ACCOUNT FOR SLIGHT CHANGES. WITH THE
500 MB RIDGE REMAINING DOMINANT FEATURE THROUGH MID WEEK...THE NEXT
CONCERN DOESNT APPEAR UNTIL NEXT WEEKEND WHEN A SIGNIFICANT
SHORTWAVE MOVES INTO THE NORTHWEST. SHALLENBERGER

PREVIOUS LONG TERM DISCUSSION...MODELS ARE IN GOOD AGREEMENT
UNTIL FRIDAY. STRONG UPPER RIDGE DOMINATES THE AREA WHICH WILL
BRING WARMER THAN NORMAL TEMPERATURES ESPECIALLY FOR DAYTIME HIGHS
AND MOSTLY CLEAR SKIES. SHOULD SEE SOME WIDE DIURNAL SWINGS OF 30
TO 40 DEGREES BETWEEN DAYTIME HIGHS AND NIGHTTIME LOWS WITH DRY
AIR AND LIGHT WINDS. SHOULD SEE GOOD NIGHTTIME COLD AIR DRAINAGE
IN LOW LYING AREAS.

THE RIDGE MOVES TO THE EAST ON FRIDAY. HOWEVER...JET STREAM STAYS
WELL NORTH OF THE FORECAST AREA THROUGH THE WEEKEND. GFS IS MORE
ZONAL WITH THE FLOW ALOFT THAN THE ECMWF FOR NEXT WEEKEND. BOTH
MODELS KEEP MONTANA WARM AND DRY INTO THE WEEKEND. THE GFS HAS
SHOWN BETTER RUN TO RUN CONSISTENCY WITH THE EXTENDED FORECAST
LATELY SO WILL RELY ON IT FOR NOW. GFS TRACKS ANY SHORTWAVES
COMING INLAND FROM THE PACIFIC THROUGH CANADA AND ONLY BRING A
WEAK FRONTAL SYSTEM THROUGH MONTANA NEXT SATURDAY NIGHT.
MEANWHILE... THE ECMWF BRINGS A DEEP UPPER TROUGH MONTANA NEXT
SUNDAY WITH A STRONG COLD FRONT. WILL STAY WITH WARMER AND DRIER
GFS FORECAST. FORRESTER

&&

.AVIATION...
MOST AREAS WILL SEE VFR CONDITIONS THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP THIS EVENING WHICH WILL
TEMPORARILY DROP SITES TO MVFR. GUSTS OF UP TO 50KTS ARE ALSO
POSSIBLE WITH SOME STORMS. PREVAILING WINDS TONIGHT WILL BE OUT OF
THE SOUTHEAST AT 20 TO 30 KNOTS AT TIMES...WITH WINDS DECREASING TO
10 TO 15 KNOTS AFTER SUNSET. KGGW...KOLF...AND KSDY AS WELL AS
SOME OTHER AREAS WILL THEN SEE MVFR CEILINGS OF 2 TO 3 KFT
TOMORROW MORNING. SHALLENBERGER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 13, 3:25 AM MDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT SUN SEP 13 2009

MTZ016>027-059>062-140900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
325 AM MDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH 9 PM
THIS EVENING. STRONG SOUTHEAST WINDS OF 15 TO 25 MPH HAVE
DEVELOPED ACROSS FORT PECK LAKE THIS MORNING. THIS WIND WILL
STRENGTHEN TO 20 TO 30 MPH WITH GUSTS TO 35 MPH BY MID MORNING AND
WILL CONTINUE THROUGH THIS EVENING. WINDS WILL DIMINISH TO LESS
THAN 20 MPH AFTER SUNSET.

A LOW PRESSURE STORM SYSTEM WILL MOVE NORTH ACROSS THE AREA TODAY
AND TONIGHT PRODUCING GUSTY EAST WINDS AND THUNDERSTORMS. SOME OF
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE BY EARLY EVENING
POSSIBLY PRODUCING DAMAGING HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:12 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie63 min
Sep 13, 7:04 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie56 min
Sep 13, 7:08 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux52 min
Sep 13, 7:43 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley62 min
Sep 13, 7:52 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux37 min
Sep 13, 7:58 PM MDTSevere Thunderstorm WarningGGWDawson62 min
Sep 13, 9:20 PM MDTSevere Thunderstorm WarningGGWDawson, Richland55 min
Sep 13, 10:11 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley64 min
Sep 13, 10:20 PM MDTSevere Thunderstorm WarningGGWMcCone55 min
Sep 14, 1:32 AM MDTSevere Thunderstorm WarningGGWDaniels, Valley58 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.